Thunderstorm Wind, Fulton
- When
- July 21, 3:30 PM EST to 3:31 PM EST
- Where
- Fulton County, 3.42 mi WSW of Rochester
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.050, -86.280
A mesonet station recorded a 59 mph wind gust.
An unstable but poorly sheared environment was in place with scattered thunderstorms developing during the late afternoon hours. One thunderstorm produced a marginally severe wind gust but no damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
An unstable but poorly sheared environment was in place with scattered thunderstorms developing during the late afternoon hours. One thunderstorm produced a marginally severe wind gust but no damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 21, 1:07 PM EST, 2 hours 23 minutes earlier.
Area Forecast Discussion
National Weather Service Northern Indiana
207 PM EDT Sun Jul 21 2019
.SYNOPSIS...
Issued at 1045 AM EDT Sun Jul 21 2019
Scattered showers and thunderstorms are expected to develop this
afternoon into early this evening. A few thunderstorms may produce
localized heavy rain and gusty winds. Chances for rain will
continue into tonight and Monday morning, mainly along and
southeast of Route 24. Cooler and less humid conditions will then
follow for much of next week. Highs will be in the 70s and 80s.
Lows will be in the 50s and 60s.
&&
.SHORT TERM...(This Afternoon through Monday)
Issued at 207 PM EDT Sun Jul 21 2019
A weak surface low/MCV over ne IL will ripple slowly east along a
sagging frontal zone late this afternoon into tonight. This forcing
will be enough to force a cluster of convection into the area
given high boundary layer moisture/instability mid afternoon into
this evening. Scattered to numerous coverage is anticipated with
slow movement and high moisture content suggesting the potential
for locally heavy rainfall and the risk for a few damaging wind
gusts in stronger cells. There is however no organized severe
threat with this activity given lacking shear/flow through the
column.
Showers have a decent chance to linger across our southern zones
later tonight into Monday morning as a mid level shortwave
approaches from the northwest. This feature should enhance
frontogenesis along the elevated portion of the aforementioned
frontal boundary to keep showers in the forecast during this time.
The bigger story into Monday will be northerly winds that will
result in lower humidity and highs only in the mid-upper 70s.
&&
.LONG TERM...(Monday Night through Sunday)
Issued at 207 PM EDT Sun Jul 21 2019
The northern fringe of a subtropical ridge that provided this latest
round of heat/humidity will amplify/retrograde west into the
Intermountain West while upper troughing settles into the Eastern
US. The resulting nw flow over sprawling sfc high pressure will
provide the mid-late week periods with an extended stretch of mainly
dry conditions and below normal temps that will slowly moderate with
time.
Model guidance over the last several days have been relatively
consistent in indicating a shortwave and associated mid level cold
pocket dropping southeast through the region on Tuesday. A diurnally
driven, spotty, shower cannot be ruled out Tuesday afternoon with
this feature, though not enough coverage/confidence at this point
for anything more than a silent 10 PoP. High pressure becomes better
established Wed-Thu with the only potential for a stray late day
shower near any lake breezes.
The upper trough lifts out and high pressure shifts off to the east
by this weekend. This will allow temperatures and humidity to creep
to or slightly above average. Non-zero chances for convection will
also return in this warm/moist advection regime as upper waves
tracking east near the US/Canada possibly drop a frontal boundary in
by sometime this weekend or early the following week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 134 PM EDT Sun Jul 21 2019
Radar trends from earlier today depicted an outflow that was
moving south and has settled across the southern parts of the
CWA...south of U.S. 24. Isolated storms had begun to fire along
this boundary earlier in the aftn...however were not sustainable.
The main focus has been the complex approaching from the west due
to a somewhat subtle wave across Illinois. Expect storms to
become more numerous after 20Z as we approach peak heating. As the
wave passes by through the evening and the front slowly pushes
across the area...convection will come to an end around 03-04Z for
both terminal sites.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 6 PM EDT this evening for INZ032>034.
Beach Hazards Statement through Tuesday morning for INZ003.
MI...NONE.
OH...NONE.
LM...NONE.
&&
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...MF
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 1036 AM EDT Sun Jul 21 2019 INZ004>009-012>018-020-022>027-MIZ078>081-OHZ001-002-004-005-015-016- 024-025-221445- St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski- Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Cass MI-St. Joseph MI-Branch-Hillsdale- Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 1036 AM EDT Sun Jul 21 2019 /936 AM CDT Sun Jul 21 2019/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Scattered thunderstorms are expected this afternoon into early this evening. While locally heavy rain will be the main concern, the strongest storms may produce locally damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ032>034-221445- Grant-Blackford-Jay- 1036 AM EDT Sun Jul 21 2019 ...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Scattered thunderstorms are expected this afternoon into early this evening. While locally heavy rain will be the main concern, the strongest storms may produce locally damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MIZ077-221445- Berrien- 1036 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for southwest Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Dangerous swimming conditions are expected along the beaches of southeastern Lake Michigan Monday, possibly continuing into Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ003-221445- La Porte- 936 AM CDT Sun Jul 21 2019 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH TUESDAY MORNING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Scattered thunderstorms will be possible this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Outside the beach hazards concerns, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-221445- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 1036 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible this afternoon. Locally higher winds and waves in the vicinity of storms will pose a hazard to small craft. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Conditions hazardous to small craft are likely Monday into Monday night.
Special Weather Statement
National Weather Service Northern Indiana
317 PM EDT Sun Jul 21 2019
INZ003-004-012-014-212000-
La Porte-St. Joseph-Marshall-Starke-
317 PM EDT Sun Jul 21 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN ST. JOSEPH...
NORTHEASTERN STARKE...NORTHWESTERN MARSHALL AND EAST CENTRAL LA PORTE
COUNTIES...
At 317 PM EDT/217 PM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Lakeville to near Kingsford
Heights. Movement was southeast at 10 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Gulivoire Park, Walkerton, North Liberty, Kingsford Heights, Hamlet,
Lakeville, Koontz Lake, La Paz, Teegarden, South Center, Salem
Heights, Tracy, Woodland and Wyatt.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until these storms pass.
&&
LAT...LON 4163 8629 4156 8606 4151 8606 4136 8660
4145 8678
TIME...MOT...LOC 1917Z 295DEG 8KT 4156 8627 4143 8670
HAIL...0.25IN
WIND...40MPH
MARSILISpecial Weather Statement
National Weather Service Northern Indiana
229 PM CDT Sun Jul 21 2019
INZ003-012-013-212030-
La Porte-Pulaski-Starke-
229 PM CDT Sun Jul 21 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PULASKI...STARKE AND
SOUTHWESTERN LA PORTE COUNTIES...
At 228 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hebron to near Gifford to near
Foresman. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph and half inch hail are possible with these
storms.
Locations impacted include...
Knox, Winamac, North Judson, Francesville, Medaryville, La Crosse,
Pulaski, Ripley, Hanna, Thomaston, Lomax, Beardstown, English Lake,
Vanmeter Park, Lakeside In Pulaski County, Denham, Brems, Toto,
Clarks and Winona.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until these storms pass.
&&
LAT...LON 4139 8693 4144 8670 4118 8650 4094 8657
4091 8693
TIME...MOT...LOC 1928Z 259DEG 29KT 4129 8727 4104 8710 4084 8722
HAIL...0.50IN
WIND...55MPH
MARSILISpecial Weather Statement
National Weather Service Northern Indiana
409 PM EDT Sun Jul 21 2019
INZ005-212100-
Elkhart-
409 PM EDT Sun Jul 21 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ELKHART COUNTY...
At 409 PM EDT, a strong thunderstorm was located near Goshen, moving
northeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Elkhart, Goshen, Dunlap, New Paris, Southwest, Foraker and Waterford
Mills.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until this storm passes.
&&
LAT...LON 4150 8597 4161 8603 4169 8585 4163 8576
4152 8577
TIME...MOT...LOC 2009Z 241DEG 9KT 4157 8591
HAIL...0.50IN
WIND...50MPH
MARSILISpecial Weather Statement National Weather Service Northern Indiana 424 PM EDT Sun Jul 21 2019 INZ007-009-212100- De Kalb-Steuben- 424 PM EDT Sun Jul 21 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN STEUBEN AND NORTHWESTERN DE KALB COUNTIES... At 424 PM EDT, a strong thunderstorm was located 8 miles northwest of Waterloo, or 8 miles northeast of Kendallville, moving southeast at 10 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Waterloo, Hamilton, Ashley, Hudson, Corunna, Fairfield Center, Long Lake, Pleasant Lake, Hamilton Lake, Golden Lake, Sedan and Steubenville. This includes Interstate 69 in Indiana between mile markers 332 and 345. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4145 8518 4161 8512 4159 8489 4138 8501 TIME...MOT...LOC 2024Z 302DEG 6KT 4152 8513 HAIL...0.25 WIND...50MPH MCS
Special Weather Statement
National Weather Service Northern Indiana
427 PM EDT Sun Jul 21 2019
INZ014>016-022-023-212130-
Miami-Kosciusko-Cass-Marshall-Fulton-
427 PM EDT Sun Jul 21 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FULTON...SOUTHWESTERN
KOSCIUSKO...NORTHEASTERN CASS...NORTHWESTERN MIAMI AND SOUTHERN
MARSHALL COUNTIES...
At 427 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Knox to 7 miles east of Winamac to
Royal Center. Movement was east at 25 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Plymouth, Rochester, Bourbon, Argos, Culver, Akron, Mentone, Walnut,
Tippecanoe, Kewanna, Etna Green, Denver, Fulton, Macy, Leiters Ford,
Nyena Lake, Leases Corner, Deedsville, Hibbard and Beaver Dam Lake.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Seek shelter until these storms pass.
&&
LAT...LON 4091 8648 4091 8647 4134 8647 4137 8607
4103 8594 4101 8594 4086 8602 4086 8648
TIME...MOT...LOC 2027Z 266DEG 23KT 4124 8655 4101 8647 4087 8650
HAIL...0.25
WIND...40MPH
MARSILIThe Northern Indiana radar (KIWX), 59 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
A mesonet station recorded a 59 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846381.